Case Study: Standard Treatment Leads to Guillain-Barré Syndrome in Patient with Multiple Myeloma
The case study included a 45-year-old man diagnosed with stage 3 multiple myeloma who was treated with bortezomib and dexamethasone.
A case study suggests that although treatment of multiple myeloma (MM) with bortezomib can be beneficial, it can also simultaneously aggravate Guillain-Barré syndrome (GBS) in patients with this disease state. The findings were published in the World Journal of Clinical Cases.
GBS is recognized as an immune-mediated PN characterized by the involvement of multiple nerve roots and peripheral nerves and albuminocytologic dissociation in cerebrospinal fluid (CSF) tests. Intravenous immunoglobulin (IVIG) and plasmapheresis are effective in treating GBS.
Bortezomib is a first-line drug approved for patients with MM and has significantly increased their overall survival. However, bortezomib-induced peripheral neuropathy (PN) remains a significant adverse event that has led to the drugs’ discontinuation in some patients. Researchers examined a case study that included a patient with MM that developed GBS before and after treatment.
The case study included a 45-year-old man diagnosed with stage 3 MM (λ type) who was treated with bortezomib and dexamethasone. Fourteen days after the second course, he had the chief complaint of the following: intense burning sensation in his lower limbs and hands, a loss of tactile sensation, and a pain in the distal area of both thighs and in both wrist joints.
The researchers conducted a neural examination and found that the patient did not have knee or ankle reflexes. CSF examination revealed albuminocytologic dissociation. Additional nerve conduction studies indicated sensory nerve action potential amplitudes, conduction velocity decrease, and F wave latency prolongation.
The patient was diagnosed with MM complicated with GBS. Subsequently, he was treated with high-dose IVIG (400 mg/kg/d for 5 days). His symptoms fully resolved without relapse at the 6-month follow-up.
The study authors noted that PN can occur before and after bortezomib treatment. Furthermore, since PN ensued only after 2 cycles of bortezomib treatment, researchers considered the following: polyneuropathy, organomegaly, endocrinopathy, monoclonal protein, and skin changes syndrome caused by MM.
The authors indicated that PN could have been caused by bortezomib because the patient developed numbness and pain at the end of the second course of treatment. Additionally, no significant improvement was found after analgesic treatment and the patient continued to complain about intolerable pain and poor quality of life. The researchers believed that this could be due to GBS because of a combination of elevated protein levels and normal cell counts in the cerebrospinal fluid.
The study noted that the patient received relief after IVIG treatment.
Overall, the report concluded that the treatment of MM with bortezomib can also simultaneously aggravate GBS.
- Xu Y.L., Zhao W.H., Tang Z.Q., et al. Guillain-Barré syndrome in a patient with multiple myeloma after bortezomib therapy: A case report. World Journal of Clinical Cases. Published September 26, 2019. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6789385/. Accessed November 5, 2019.